+1443 776-2705 panelessays@gmail.com
  

1509 Unit 8: Cardiac Perfusion

Heart Failure Case Study

10 points

Betty Johnson, a 65 year old female, presented to the emergency department (ED) 2 days ago after experiencing worsening lower extremity edema over the 3 days prior to her presenting to the ED and a sudden onset of shortness of breath 1 hour prior to her arrival. Mrs. Johnson was diagnosed with an exacerbation of her congestive heart failure (CHF) and admitted to a cardiology unit for close observation. Since then, Mrs. Johnson has been treated with diuretics and seems to be improving greatly. You arrive for your morning shift and receive report for the continuation of Mrs. Johnson’s care. The nurse giving you report states that she “just hung a bag of normal saline at 100 ml/hr” and that “she is very stable.” You decide to check on your other 3 patients first before seeing Mrs. Johnson. When you enter her room it is approximately one hour into your shift. You note that she has labored respirations, the IV pump is set to 1000 ml/hr, the normal saline is empty, and her oxygen is unplugged. You quickly reconnect her oxygen at 3 liters and auscultate crackles in all lung fields and note that she is having trouble saying more than a couple of words at a time. You quickly call for the “rapid response team” and take her vital signs. Her vital signs are as follows: Blood pressure (BP): 212/110, Heart rate (HR):120, Respiratory rate (RR): 36, and Pulse Oximetry (SpO2): 85%. In report the nurse stated Mrs. Johnson had 3+ pitting edema to her lower extremities, which you now note to be 4+ with weeping blisters. You now determine that she is disoriented to time, but she is still able to tell you her name and that she is at Hospital X. She has no focal neurological deficits and is otherwise neurologically intact. She has good pulses in all extremities and her capillary refill time is less than 2 seconds. Her heart sounds reveal a systolic murmur. Mrs. Johnson has a Foley catheter in place and it is noted to have 100ml of concentrated amber urine and appears to be draining well. Mrs. Johnson also has a 20 gauge IV catheter in her left forearm that you note to have good blood return and flushes well with no signs of infiltration. The rapid response team now arrives and her primary care provider (PCP) calls to inquire about her current condition. Upon report to her PCP, you receive the following orders: 1) Give 80mg furosemide IV now, 2) Place patient on Bipap at a rate of 14 with 60% FiO2 and 5 of PEEP, 3) Obtain STAT arterial blood gases (ABG), a CMP, and a BNP , and 4) Upgrade patient to the intensive care unit (ICU). Prior to transport you empty Mrs. Johnson’s Foley, which now has 400ml of urine; and you retake her vital signs which are now: BP- 178/89, HR- 92, RR- 18, and SpO2- 97%. You complete the above orders and safely transport Mrs. Johnson to the ICU in an improved condition, giving report to the receiving nurse (Anna RN).

Drawing from the information provided in the above scenario, provide the answers to the following questions: (2 points per question)

1) What error did the nurse notice about the IV pump? Explain how this error contributed to her worsening symptoms.

2) In regards to the first set of vitals, explain how each abnormal value is related to her current condition:

a. BP:

b. Pulse

c. Respiratory Rate

d. Pulse Oximetry:

3) What other assessment findings are abnormal/concerning (besides vital signs) and why?

4) The primary care physician ordered Lasix. Answer the following questions about this medication:

a. What is the generic name of this medication?

b. What is the class?

c. What is the action?

d. What is the half-life?

e. List three potential side effects.

Write a “transfer of care report” that you would provide to the receiving nurse in IC